Xeloda Experience (note to users; others may be grossed out.).
I have been being treated for cancer for a few years. Recently I switched to using Xeloda in pill form in place of its IV form, 5FU. It was successful in reducing the size of the tumors in my liver, but after a couple of weeks of use, would cause lots of gas resulting in painful explosive diarhea.
I had a problem with this from when I was ten until a doctor suggested I try staying entirely off dairy products; she had just attended a seminar on lactose intolerance and my experience sounded like what the researcher described. I was amazed that when I got off dairy products, the problem disappeared and hadn't returned since except once just before my colon cancer was diagnosed, until I got on Xeloda.
I asked the pharmacist if the pills' inactive ingrediant might contain lactose. She checked with the manufacturer and discovered that though it is not disclosed on the information to doctors and pharmacists, the packing material is lactose.
She mentioned that my experience is common among Xoloda users. Since the large majority of adults not from central and northern Europe, the Nile Valley or the Indus Valley are lactose intolerant, it may be that this is the source of the problem for many users. Note that I am neither a Doctor nor a pharmacist, so this is just the speculation of a user.
By the way, because it is useful otherwise, I continue taking the pills, but do take lactase pills in addition with permission from the clinic pharmacist. I have just begun this, but so far so good.
Could milk protein, casein, also be the source of the skin problems on hands and feet typical of both people alergic to casein and, after a few weeks, Xeloda users?
For further information on Xeloda, see Roche - Media News.
Any feedback will be greatly appreciated.